Hand-foot syndrome induced by high-dose, short-term, continuous 5-fluorouracil infusion

S. Chiara, M. T. Nobile, C. Barzacchi, O. Sanguineti, M. Vincenti, C. Di Somma, P. Meszaros, R. Rosso

Research output: Contribution to journalArticle

Abstract

The aim of this study was to examine in detail the incidence and severity of hand-foot syndrome in advanced colorectal cancer patients receiving 5-fluorouracil (5-FU) and leucovorin (L-LV) chemotherapy. 70 advanced colorectal cancer patients (pts) were given weekly 24 h continuous 5-FU (2600 mg/m2) infusion plus L- LV (100 mg/m2 i.v., 50 mg orally). The toxicity, in particular HFS, was analysed, correlated to the main pts characteristics and compared to the other observed side-effects. HFS occurred in 36/70 pts (51%): grade 1 in 16 pts, grade 2 in 16 pts, grade 3 in 3 pts and grade 4 in 1 pt. It occurred after a median number of nine courses. In one case, chemotherapy was interrupted for this toxicity, and in another 5 pts drug reduction and/or treatment delay were undertaken. Changes in the therapeutic programme because of diarrhoea or mucositis were more frequent, even though these toxicities were generally mild in our series of pts. HFS was significantly correlated to previous exposure to chemotherapy (P= 0.00003). HFS was a frequent side-effect of high-dose, short-term continuous 5-FU infusion, but the impact on quality of life of pts and on the correct delivery of the planned chemotherapy was limited.

Original languageEnglish
Pages (from-to)967-969
Number of pages3
JournalEuropean Journal of Cancer
Volume33
Issue number6
DOIs
Publication statusPublished - May 1997

Fingerprint

Hand-Foot Syndrome
Fluorouracil
Drug Therapy
Colorectal Neoplasms
Mucositis
Leucovorin
Diarrhea
Quality of Life

Keywords

  • 5-fluorouracil
  • Colorectal cancer
  • Continuous infusion
  • Hand-foot syndrome

ASJC Scopus subject areas

  • Cancer Research
  • Hematology
  • Oncology

Cite this

Chiara, S., Nobile, M. T., Barzacchi, C., Sanguineti, O., Vincenti, M., Di Somma, C., ... Rosso, R. (1997). Hand-foot syndrome induced by high-dose, short-term, continuous 5-fluorouracil infusion. European Journal of Cancer, 33(6), 967-969. https://doi.org/10.1016/S0959-8049(96)00497-2

Hand-foot syndrome induced by high-dose, short-term, continuous 5-fluorouracil infusion. / Chiara, S.; Nobile, M. T.; Barzacchi, C.; Sanguineti, O.; Vincenti, M.; Di Somma, C.; Meszaros, P.; Rosso, R.

In: European Journal of Cancer, Vol. 33, No. 6, 05.1997, p. 967-969.

Research output: Contribution to journalArticle

Chiara, S, Nobile, MT, Barzacchi, C, Sanguineti, O, Vincenti, M, Di Somma, C, Meszaros, P & Rosso, R 1997, 'Hand-foot syndrome induced by high-dose, short-term, continuous 5-fluorouracil infusion', European Journal of Cancer, vol. 33, no. 6, pp. 967-969. https://doi.org/10.1016/S0959-8049(96)00497-2
Chiara, S. ; Nobile, M. T. ; Barzacchi, C. ; Sanguineti, O. ; Vincenti, M. ; Di Somma, C. ; Meszaros, P. ; Rosso, R. / Hand-foot syndrome induced by high-dose, short-term, continuous 5-fluorouracil infusion. In: European Journal of Cancer. 1997 ; Vol. 33, No. 6. pp. 967-969.
@article{5064736221cb45fc9fbf2760d5637abc,
title = "Hand-foot syndrome induced by high-dose, short-term, continuous 5-fluorouracil infusion",
abstract = "The aim of this study was to examine in detail the incidence and severity of hand-foot syndrome in advanced colorectal cancer patients receiving 5-fluorouracil (5-FU) and leucovorin (L-LV) chemotherapy. 70 advanced colorectal cancer patients (pts) were given weekly 24 h continuous 5-FU (2600 mg/m2) infusion plus L- LV (100 mg/m2 i.v., 50 mg orally). The toxicity, in particular HFS, was analysed, correlated to the main pts characteristics and compared to the other observed side-effects. HFS occurred in 36/70 pts (51{\%}): grade 1 in 16 pts, grade 2 in 16 pts, grade 3 in 3 pts and grade 4 in 1 pt. It occurred after a median number of nine courses. In one case, chemotherapy was interrupted for this toxicity, and in another 5 pts drug reduction and/or treatment delay were undertaken. Changes in the therapeutic programme because of diarrhoea or mucositis were more frequent, even though these toxicities were generally mild in our series of pts. HFS was significantly correlated to previous exposure to chemotherapy (P= 0.00003). HFS was a frequent side-effect of high-dose, short-term continuous 5-FU infusion, but the impact on quality of life of pts and on the correct delivery of the planned chemotherapy was limited.",
keywords = "5-fluorouracil, Colorectal cancer, Continuous infusion, Hand-foot syndrome",
author = "S. Chiara and Nobile, {M. T.} and C. Barzacchi and O. Sanguineti and M. Vincenti and {Di Somma}, C. and P. Meszaros and R. Rosso",
year = "1997",
month = "5",
doi = "10.1016/S0959-8049(96)00497-2",
language = "English",
volume = "33",
pages = "967--969",
journal = "European Journal of Cancer",
issn = "0959-8049",
publisher = "Elsevier Ltd",
number = "6",

}

TY - JOUR

T1 - Hand-foot syndrome induced by high-dose, short-term, continuous 5-fluorouracil infusion

AU - Chiara, S.

AU - Nobile, M. T.

AU - Barzacchi, C.

AU - Sanguineti, O.

AU - Vincenti, M.

AU - Di Somma, C.

AU - Meszaros, P.

AU - Rosso, R.

PY - 1997/5

Y1 - 1997/5

N2 - The aim of this study was to examine in detail the incidence and severity of hand-foot syndrome in advanced colorectal cancer patients receiving 5-fluorouracil (5-FU) and leucovorin (L-LV) chemotherapy. 70 advanced colorectal cancer patients (pts) were given weekly 24 h continuous 5-FU (2600 mg/m2) infusion plus L- LV (100 mg/m2 i.v., 50 mg orally). The toxicity, in particular HFS, was analysed, correlated to the main pts characteristics and compared to the other observed side-effects. HFS occurred in 36/70 pts (51%): grade 1 in 16 pts, grade 2 in 16 pts, grade 3 in 3 pts and grade 4 in 1 pt. It occurred after a median number of nine courses. In one case, chemotherapy was interrupted for this toxicity, and in another 5 pts drug reduction and/or treatment delay were undertaken. Changes in the therapeutic programme because of diarrhoea or mucositis were more frequent, even though these toxicities were generally mild in our series of pts. HFS was significantly correlated to previous exposure to chemotherapy (P= 0.00003). HFS was a frequent side-effect of high-dose, short-term continuous 5-FU infusion, but the impact on quality of life of pts and on the correct delivery of the planned chemotherapy was limited.

AB - The aim of this study was to examine in detail the incidence and severity of hand-foot syndrome in advanced colorectal cancer patients receiving 5-fluorouracil (5-FU) and leucovorin (L-LV) chemotherapy. 70 advanced colorectal cancer patients (pts) were given weekly 24 h continuous 5-FU (2600 mg/m2) infusion plus L- LV (100 mg/m2 i.v., 50 mg orally). The toxicity, in particular HFS, was analysed, correlated to the main pts characteristics and compared to the other observed side-effects. HFS occurred in 36/70 pts (51%): grade 1 in 16 pts, grade 2 in 16 pts, grade 3 in 3 pts and grade 4 in 1 pt. It occurred after a median number of nine courses. In one case, chemotherapy was interrupted for this toxicity, and in another 5 pts drug reduction and/or treatment delay were undertaken. Changes in the therapeutic programme because of diarrhoea or mucositis were more frequent, even though these toxicities were generally mild in our series of pts. HFS was significantly correlated to previous exposure to chemotherapy (P= 0.00003). HFS was a frequent side-effect of high-dose, short-term continuous 5-FU infusion, but the impact on quality of life of pts and on the correct delivery of the planned chemotherapy was limited.

KW - 5-fluorouracil

KW - Colorectal cancer

KW - Continuous infusion

KW - Hand-foot syndrome

UR - http://www.scopus.com/inward/record.url?scp=0030853491&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0030853491&partnerID=8YFLogxK

U2 - 10.1016/S0959-8049(96)00497-2

DO - 10.1016/S0959-8049(96)00497-2

M3 - Article

C2 - 9291822

AN - SCOPUS:0030853491

VL - 33

SP - 967

EP - 969

JO - European Journal of Cancer

JF - European Journal of Cancer

SN - 0959-8049

IS - 6

ER -